Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 425, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 31, 2004, 8:11 PM CDT for Osceola County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2004, 8:11 PM CDT (01:11 UTC)
- Expired
- Jul 31, 2004, 8:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 80 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 3:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 010111 SVRFSD IAC143-010145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 810 PM CDT SAT JUL 31 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSCEOLA COUNTY IN NORTHWEST IOWA * UNTIL 845 PM CDT * AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF SIBLEY...OR ABOUT 15 MILES SOUTHWEST OF WORTHINGTON... MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SIBLEY AROUND 825 PM CDT ASHTON AROUND 845 PM CDT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT. LAT...LON 4350 9571 4350 9587 4327 9586 4327 9570 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jul 31, 3:00 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT SAT JUL 31 2004 .DISCUSSION... LOOKS LIKE A TYPICAL LATE JULY/EARLY AUG PATTERN SETTING UP FOR THE NEXT WEEK. MID LVL THERMAL RDG TO MOV OVR AREA WITH SERIES OF UPR LVL WAVES RIDING OVR THE RDG AND COMG THRU THE AREA IN NW FLOW. THERE WL BE A LOW POP CHC OF NIGHTTIME/EARLY MRNG TSRA ALONG AND E OF CAP WITH THE SHRTWVS. TIMING OF THE SHRTWVS WL BE UNCERTAIN... SO WL BASE FCST MORE ON POSITION OF CAP AND DIURNAL CYCLE. INSTABILITY FOR LATE AFTN AND EVNG IS IMPRESSIVE...BUT SHEAR DECREASES RAPIDLY AS TEMPS/LIFT GET TO WHERE CONVECTION STARTS. WL HAVE SCTD PULSE TSRA THRU THE EVNG...MAINLY IN ERN ZONES...WITH SVR HAIL PSBL IN STRONGEST STORMS. LOCALLY HVY RAIN WL BE BIGGEST THREAT THRU THE NEXT WEEK WITH HIGH DWPTS...AND SLOW MVG STORMS. LONG RANGE GFS BRINGS STGR SFC FNT THRU THE AREA NEXT SAT...BUT WL PLAY THIS AS BEING TOO FAST AND KEEP WARM TEMPS THRU THE FCST PD. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MG
Hazardous weather outlook, Jul 31, 10:46 AM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1046 AM CDT SAT JUL 31 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1046 AM CDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WEAK SURFACE FRONT CONTINUES TO LIE ACROSS PORTIONS OF NORTH CENTRAL SOUTH DAKOTA INTO NORTHWEST IOWA. THIS FRONT WILL REMAIN NEARLY STATIONARY THROUGHOUT THE DAY. AN UPPER LEVEL STORM SYSTEM IS FORECAST TO MOVE THROUGH PORTIONS OF THE UPPER MIDWEST LATE THIS AFTERNOON INTO THE EVENING. THIS WILL PROVIDE ENOUGH LIFT WHICH WILL ACT UPON THE EXISTING INSTABILITY TO CAUSE SCATTERED THUNDERSTORMS TO FORM BY LATE THIS AFTERNOON...AND CONTINUE INTO THE EVENING HOURS. THE MORE FAVORED AREAS FOR DEVELOPMENT WILL BE EAST OF THE JAMES RIVER VALLEY. A FEW STORMS COULD BECOME SEVERE WITH POSSIBILITY OF DIME TO NICKEL SIZE HAIL AND WIND GUSTS OF 60 TO 70 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT FOR AREAS EAST OF THE JAMES RIVER VALLEY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HEITKAMP
In the hours before
Local storm report, Jul 31, 8:00 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT SAT JUL 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL EDGERTON 43.87N 96.13W
07/31/2004 1.00 INCH PIPESTONE MN BROADCAST MEDIA
0627 PM HAIL 5 SW EDGERTON 43.82N 96.20W
07/31/2004 0.88 INCH ROCK MN TRAINED SPOTTER
NICKEL HAIL IN LEOTA. HEAVY RAIN AND WATER COVERIN THE
STREETS.
0640 PM HAIL 1 S LISMORE 43.73N 95.95W
07/31/2004 1.00 INCH NOBLES MN TRAINED SPOTTER
0645 PM HAIL 3 S MONTROSE 43.66N 97.18W
07/31/2004 1.00 INCH MCCOOK SD PUBLIC
SO MUCH HAIL FELL THAT IT LOOKS LIKE IT SNOWED.
0650 PM HAIL HUMBOLDT 43.65N 97.07W
07/31/2004 1.25 INCH MINNEHAHA SD BROADCAST MEDIA
0653 PM HAIL 5 N ADRIAN 43.71N 95.93W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
0705 PM HAIL HUMBOLDT 43.65N 97.07W
07/31/2004 1.75 INCH MINNEHAHA SD TRAINED SPOTTER
75 PERCENT OF HAIL WAS AS BIG OR SMALLER THAN A 50 CENT
PIECE. HEAVY RAIN FELL WITH THE HAIL.
0708 PM HAIL ADRIAN 43.63N 95.93W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
0710 PM HAIL 1 W ADRIAN 43.63N 95.95W
07/31/2004 0.75 INCH NOBLES MN TRAINED SPOTTER
IN ADDITION TO THE DIME SIZE HAIL, THERE WERE ROTATING
WALL CLOUDS.
0718 PM FUNNEL CLOUD 5 SW ADRIAN 43.58N 96.00W
07/31/2004 NOBLES MN TRAINED SPOTTER
FUNNEL CLOUD HEADING TO THE GROUND.
0721 PM TORNADO 3 W ADRIAN 43.63N 95.99W
07/31/2004 NOBLES MN TRAINED SPOTTER
CHASER ON I-90 SAW A FUNNEL CLOUD DESCEND TO THE GROUND
WEST OF ADRIAN.
0726 PM HAIL WALL LAKE 43.53N 96.96W
07/31/2004 1.75 INCH MINNEHAHA SD LAW ENFORCEMENT
GOLFBALL SIZE HAIL COVERING THE GROUND IN WALL LAKE.
0732 PM HAIL SIOUX FALLS 43.54N 96.73W
07/31/2004 0.75 INCH MINNEHAHA SD NWS EMPLOYEE
DIME SIZE HAIL ON THE WEST SIDE OF SIOUX FALLS.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:59 PM CDT | Tornado Warning | FSD | Lyon | 31 min |
| Jul 31, 8:01 PM CDT | Tornado Warning | FSD | Lyon | 29 min |
| Jul 31, 8:30 PM CDT | Tornado Warning | FSD | Lyon | 30 min |
| Jul 31, 8:58 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 32 min |
| Jul 31, 9:48 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 27 min |
| Jul 31, 9:49 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 41 min |
| Jul 31, 10:08 PM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 22 min |
| Jul 31, 10:30 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay, O'Brien | 30 min |
| Jul 31, 10:44 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Sioux | 31 min |
| Jul 31, 10:56 PM CDT | Flash Flood Warning | FSD | O'Brien | 2 hr |
| Jul 31, 11:01 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay, O'Brien | 14 min |
| Jul 31, 11:03 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay, O'Brien | 27 min |
| Jul 31, 11:13 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 32 min |
| Jul 31, 11:32 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 28 min |
| Jul 31, 11:43 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 32 min |
| Aug 1, 12:16 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.